Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 8, 2021, 4:09 PM EDT for Chatham County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2021, 4:09 PM EDT (20:09 UTC)
- Expired
- Aug 8, 2021, 4:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.00 in
- Wind
- 55
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 66 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
741
WWUS82 KCHS 082009
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
409 PM EDT Sun Aug 8 2021
GAZ118-119-SCZ048-051-082045-
Coastal Chatham-Inland Chatham-Coastal Jasper-Beaufort-
409 PM EDT Sun Aug 8 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM, BEAUFORT AND
JASPER COUNTIES...
At 408 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Whitemarsh Island, or near Wilmington
Island, moving southwest at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Bluffton, Tybee Island, Wilmington Island, Fort Pulaski National
Monument, Bellinger Hill Area, Midtown Savannah, Downtown Savannah
and Windsor Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3219 8105 3212 8086 3200 8083 3188 8093
3199 8112
TIME...MOT...LOC 2008Z 023DEG 14KT 3206 8100
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:53 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 8, 3:53 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Charleston SC 353 PM EDT Sun Aug 8 2021 .SYNOPSIS... High pressure will prevail across the area through much of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Through Sunset: Radar indicates the main band of convection is along the immediate coast. SPC Mesoscale Analysis has MLCAPEs ~2,000 J/kg in these areas, and slightly lower inland. Luckily, DCAPEs have been under 1,000 J/kg, which is helping to limit the overall risk of damaging winds. PWATs are just under 2" and the steering winds higher up are very weak. This is causing very slow storm motions and areas of training and/or backbuilding. Locally heavy rainfall is the main concern over the next few hours, which could cause flooding in low-lying and poorly drained areas. Further inland, POPs are a tad lower. All of this convection is expected to quickly dissipate around sunset as daytime heating is lost. Tonight: The mid-level trough over the region this evening will lift to the northeast tonight, while weak ridging moves in from the west. At the surface, high pressure will be to our north. The high will usher somewhat drier conditions into our area. However, winds are expected to go calm away from the immediate coast late tonight. Combined with wet grounds from the days rainfall and a lack of mid/high clouds, MOS and the ensembles indicate increased probabilities of fog, mainly away from the immediate coast. This seems reasonable, so we have patchy fog in the forecast in these locations late tonight into daybreak Monday. Temperatures will be in the 70s, near normal for this time of year. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... High pressure will prevail as the dominate feature both aloft and at the surface through the forecast period. A typical summertime pattern will be featured each day, with few to scattered showers and thunderstorms possible each afternoon in association with the inland progressing sea breeze. While the atmosphere will be rather moist, with PWATs around 1.7 to 1.8 each day, instability is rather limited with only modest CAPE (around 1000 J/kg) and weak shear (less than 30 knots). Therefore diurnally driven showers and pulse type thunderstorms will be the main weather features. Most showers and thunderstorms will diminish around nightfall and dry conditions will prevail overnight. Highs will generally be around 90 degrees as model soundings are showing 850mb temperatures right around or just slightly below climatological normal for this time of year. Lows each night will generally be in the mid 70s. There is a chance of patchy fog each morning, especially in areas which received rainfall in the afternoon hours and observe calm winds overnight. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Little change is expected to the overall flow of the forecast pattern. High pressure will remain the dominate feature, providing a typical summertime pattern through the week. Each afternoon features slight chance to chance POPs for showers/thunderstorms, mostly centered along the inland progressing sea breeze. Instability will remain limited, with only modest CAPE values and continued weak shear. Showers and thunderstorms should diminish quickly after nightfall each evening. High temperatures will generally be around 90, as 850mb temperatures are forecast to remain around normal for this time of year. Overnight low temperatures will generally be in the mid 70s. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... 18Z TAFs: Convection has developed across our area it's expected to last until ~23Z. We have VCTS as all of the TAF sites and will amend to add a TEMPO if radar trends show extremely likely restrictions to the TAF sites. Otherwise, the convection will dissipate this evening. The MOS and some of the hi-res guidance indicate increased probabilities of fog overnight. We kept the TAFs simple, with MVFR due to MIFG from 08-15Z. This will need to be adjusted with future TAFs. Extended Aviation Outlook: Brief flight restrictions are possible due to showers/thunderstorms each afternoon. && .MARINE... Tonight: Thunderstorms will dissipate across the waters this evening. S winds 5-10 kt this evening will become SW around 5 kt after midnight. Seas will be around 2 ft. Extended Marine: High pressure will remain the dominant feature over the coastal waters, creating a rather tranquil marine setting. Conditions will remain well below Small Craft Advisory criteria, with south to southeasterly winds generally around 10 knots and seas averaging 2 to 3 feet. There is a possibility of isolated showers and thunderstorms each afternoon. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Aug 8, 4:34 AM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 434 AM EDT Sun Aug 8 2021 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-091000- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 434 AM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-091000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 434 AM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 8, 3:42 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston SC
342 PM EDT Sun Aug 8 2021
GAZ116>119-138-139-082015-
Coastal Liberty-Coastal Chatham-Inland Liberty-Inland Chatham-Inland
Bryan-Coastal Bryan-
342 PM EDT Sun Aug 8 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY AND
CHATHAM COUNTIES...
At 341 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Keller to near
Coffee Bluff, and moving southeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Coffee Bluff, Windsor Forest, Montgomery, Vernonburg, Fort
Mcallister, Belfast, St. Catherines Island and Keller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3164 8116 3186 8133 3192 8126 3193 8123
3193 8122 3194 8119 3197 8112 3186 8094
3171 8110 3169 8110
TIME...MOT...LOC 1941Z 316DEG 13KT 3182 8124 3188 8112
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Aug 8, 3:44 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
344 PM EDT Sun Aug 8 2021
GAZ119-SCZ048-051-082015-
Coastal Chatham-Coastal Jasper-Beaufort-
344 PM EDT Sun Aug 8 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM, BEAUFORT AND
JASPER COUNTIES...
At 344 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Forest Beach to
Bellinger Hill Area, and moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Tybee Island, Fort Pulaski National
Monument, Bellinger Hill Area, Wilmington Island, Forest Beach and
Whitemarsh Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3202 8100 3220 8104 3223 8077 3215 8069
3212 8072 3207 8083 3200 8083
TIME...MOT...LOC 1944Z 333DEG 15KT 3217 8082 3214 8100
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Aug 8, 4:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
409 PM EDT Sun Aug 8 2021
GAZ118-119-SCZ048-051-082045-
Coastal Chatham-Inland Chatham-Coastal Jasper-Beaufort-
409 PM EDT Sun Aug 8 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM, BEAUFORT AND
JASPER COUNTIES...
At 408 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Whitemarsh Island, or near Wilmington
Island, moving southwest at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Bluffton, Tybee Island, Wilmington Island, Fort Pulaski National
Monument, Bellinger Hill Area, Midtown Savannah, Downtown Savannah
and Windsor Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3219 8105 3212 8086 3200 8083 3188 8093
3199 8112
TIME...MOT...LOC 2008Z 023DEG 14KT 3206 8100
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:46 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 119 min |
| Aug 8, 3:47 PM EDT | Special Marine Warning | CHS | 118 min | |
| Aug 8, 4:23 PM EDT | Areal Flood Advisory | CHS | Charleston | 48 min |
| Aug 8, 3:25 PM EDT | Areal Flood Advisory | CHS | Bryan, Chatham, Liberty | 82 min |
| Aug 8, 3:42 PM EDT | Special Weather Statement | CHS | Chatham | 33 min |
| Aug 8, 3:44 PM EDT | Special Weather Statement | CHS | Chatham | 31 min |
| Aug 8, 4:12 PM EDT | Special Weather Statement | CHS | Liberty | 33 min |
| Aug 8, 4:40 PM EDT | Special Weather Statement | CHS | McIntosh | 35 min |
| Aug 8, 5:14 PM EDT | Special Weather Statement | CHS | McIntosh | 16 min |
| Aug 8, 5:55 PM EDT | Areal Flood Advisory | CHS | Bulloch | 58 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.